A hospitalized patient develops a 55% drop in platelet count on day 7 of subcutaneous unfractionated heparin therapy with new lower extremity DVT. What is the immediate management?

Answer and explanation

Correct answer: D. Discontinue all heparin and initiate argatroban

  1. Step 1: A platelet drop > 50% occurring 5 to 10 days after heparin exposure associated with new thrombosis indicates immune-mediated Heparin-Induced Thrombocytopenia (HIT Type 2).
  2. Step 2: Management requires immediate cessation of all heparin products (including flushes and LMWH) and initiation of a non-heparin parenteral direct thrombin inhibitor (such as argatroban or bivalirudin).
Answer
Discontinue all heparin and initiate argatroban.
Why not the others: Low-molecular-weight heparin cross-reacts completely with anti-PF4/heparin autoantibodies and will worsen HIT thrombosis. Platelet transfusions are contraindicated because they fuel further platelet activation and catastrophic arterial thrombosis. Warfarin monotherapy during acute HIT carries a high risk of protein C depletion and venous limb gangrene.

Practise more Emergency Medicine, Infection Control and UAE Healthcare Standards.

Free questions with an explanation for every one, and full timed DHA Dubai mock tests.